Minnesota, 2006

Hail in Minnesota, July 19, 2006

July 19, 2006 · NWS FSD · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 19, 8:00 PM CST, 36 minutes earlier.

Area forecast discussion, Jul 19, 8:00 PM CST, 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT WED JUL 19 2006

.DISCUSSION...
MAIN THUNDERSTORM THREAT HAS DIMINISHED WITH THE LOSS OF DAYTIME
HEATING...SUFFICIENTLY INCREASING THE STRENGTH OF BNDRY LYR CAP TO
FURTHER PRECLUDE SUR BASED TRWS. STILL ACCAS WITH MIDLEVEL
INSTABILITY...SO UNTIL MAIN COLD FRONT PUSHES THROUGH SW MN AND NW
IA...THERE IS A CHANCE FOR ELEVATED CONVECTION THE NEXT FEW HOURS.
AT THIS POINT CAN NOT COMPLETELY RULE OUT SEVERE WEATHER UNTIL
SHORTLY AFTER MIDNIGHT. A BETTER CHANCE FOR STORM DEVELOPMENT
EAST...AS ELEVATED CONVECTION WILL LIKELY DEVELOP IN N CNTRL IA AND
AS LLJ INTENSIFIES IN THE HOURS TO COME...THEN WILL MOVE EWRD
OVERNIGHT.

GOING FORECAST LOOKS TO BE IN GOOD SHAPE...SO NO FURTHER EVENING
UPDATES EXPECTED...OTHER THAN FOR WHEN TORNADO WATCH EXPIRES.

&&

.PREV DISCUSSION...

PER SURFACE OBS...COLD FRONT CURRENTLY LOCATED ROUGHLY FROM JUST
WEST OF MARSHALL TO JUST WEST OF SIOUX FALLS TO WEST OF YANKTON.
HAVE HAD NO CONVECTION THROUGH THE AFTERNOON IN ASSOCIATION WITH THE
FRONT...AND WHILE THE ATMOSPHERE IS VERY UNSTABLE WITH MLCAPE VALUES
APPROACHING 3000 J/KG...LI/S OF -8...AND 0 TO 6 KM SHEAR VALUES OF
AROUND 50 KTS...THE MAIN HINDRANCE TO THE CONVECTION IS THE PRESENCE
OF A VERY STRONG CAP IN PLACE OVER THE REGION.  CURRENT LAPS CIN
VALUES OVER THE AREA ARE IN THE RANGE OF 200 TO 400 J/KG...WITH
CONVECTIVE TEMPERATURES IN THE SOUTH OF NEAR 110 DEG F.  SO WILL BE
DIFFICULT TO BREAK THROUGH THE CAP.  IF IT DOES HAPPEN HOWEVER...ANY
STORMS WOULD QUICKLY GO SEVERE WITH STRONG WINDS BEING THE MAIN
THREAT...AND EVEN AN ISOLATED TORNADO WOULDNT BE OUT OF THE
QUESTION.  BEST CHANCE OF SEVERE STORMS WOULD APPEAR TO BE IN THE
FAR SOUTHEASTERN PARTS OF THE CWA...OVER NORTHWEST IOWA...WHERE CIN
IS WEAKEST AND CONVECTIVE PARAMETERS ARE STRONGEST.  ANY ACTIVITY
THAT OCCURS WILL BE OVER BY LATE EVENING...THEN DRY AND SLIGHTLY
COOLER FOR THURSDAY AS SURFACE HIGH FROM CANADA BUILDS IN BEHIND THE
FRONT.

COULD GET ANOTHER SHOT OF PRECIPITATION LATE ON THURSDAY NIGHT AND
FRIDAY...WITH GREATEST CHANCE BEING OVER THE WESTERN AND SOUTHERN
PORTIONS OF THE CWA WHERE DYNAMICS ARE BEST.  WENT CLOSER TO THE
NAM/WRF AND ENSEMBLE SOLUTIONS WITH REGARD TO THE PATH OF MAIN
ENERGY AND ASSOCIATED PRECIPITATION...AS THE GFS HAS NOT BEEN VERY
ACCURATE OF LATE WITH REGARD TO QPF PLACEMENT.  WITH CLOUDS AND
POSSIBLE SHOWERS ON FRIDAY...ALONG WITH CAA...SHOULD BE A RELATIVELY
COOL DAY WITH HIGHS IN THE UPPER 70S TO 80S.  AFTER THAT...LOOKS TO
BE MAINLY DRY WITH TEMPERATURES TRENDING BACK TO ABOVE NORMAL VALUES
FOR THE WEEKEND INTO THE BEGINNING OF NEXT WEEK UNDER A FLATTENING
WESTERN U.S. RIDGE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE
MN...NONE.
IA...TORNADO WATCH UNTIL 11 PM CDT FOR NW IA.
NE...TORNADO WATCH UNTIL 11 PM CDT FOR EXTREME NE NEBRASKA.

&&

LIEBL/JM
Hazardous weather outlook, Jul 19, 9:32 AM CST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1032 AM CDT WED JUL 19 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1032 AM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A COLD FRONT WILL PUSH SOUTHEAST ACROSS THE AREA THIS AFTERNOON
AND EVENING...WHILE A WARM FRONT STALLS ACROSS NORTHWEST IOWA
INTO FAR SOUTHEAST SOUTH DAKOTA. THUNDERSTORMS FROM THIS MORNING
HAVE CURRENTLY STABILIZED THE ATMOSPHERE...HOWEVER...THE AIRMASS
WILL AGAIN BECOME UNSTABLE DURING THE MID TO LATE AFTERNOON
HOURS...ESPECIALLY SOUTH OF INTERSTATE 90 AND EAST OF INTERSTATE
29.
IF THUNDERSTORMS DO DEVELOP...SEVERE STORMS ARE POSSIBLE WITH
WIND GUSTS TO 70 MPH AND NICKEL TO GOLF BALL SIZE HAIL POSSIBLE.

FIRE DANGER...
AS TEMPERATURES CLIMB AND HUMIDITY DECREASES THIS
AFTERNOON...VERY HIGH TO EXTREME GRASSLAND FIRE DANGER CAN BE
EXPECTED ALONG THE MISSOURI RIVER CORRIDOR.  BREEZY SOUTHWEST
WINDS WILL CONTRIBUTE TO THE FIRE DANGER.

EXCESSIVE TEMPERATURES...
A HEAT ADVISORY IS IN EFFECT FROM 1 PM TO 7 PM...AS THE HEAT
INDEX IS EXPECTED TO REACH 105 TO 113 DEGREES IN FAR SOUTHERN
SOUTH DAKOTA THROUGH MUCH OF NORTHWEST IOWA. THE HIGHEST VALUES
WILL BE FOUND FROM THE IOWA BORDER EASTWARD...WHERE HUMID
CONDITIONS WILL HOLD ON THE LONGEST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE STARTING THURSDAY
NIGHT WEST OF THE JAMES RIVER...AND OVER THE ENTIRE TRI STATE
AREA ON FRIDAY.  THESE THUNDERSTORMS WILL NOT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON AND EVENING
SOUTH OF INTERSTATE 90 AND EAST OF INTERSTATE 29.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 139 km away, was scanning. The volume nearest the first event began at 02:35 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cottonwood

When
July 19, 8:36 PM CST
Where
Cottonwood County, Bingham Lake
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.900, -95.050

Large hail was accompanied by very heavy rain.

Hail, Cottonwood

When
July 19, 8:40 PM CST
Where
Cottonwood County, Windom
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.867, -95.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526971, 5526972.